Psych Congress Steering Committee member Rakesh Jain, MD, MPH, is educating mental health clinicians on the latest research and strategies for treating tardive dyskinesia during the 2020 series of Psych Congress Regionals virtual meetings.
Dr. Jain is a psychiatrist and Clinical Professor, Department of Psychiatry, Texas Tech University School of Medicine, Austin. He spoke recently at the kickoff of the meeting series, and shares some of his guidance here.
How can TD affect the quality of life of patients if left untreated?
TD is so much more than a movement disorder. It impacts individuals quite often in all three realms of human functioning—biological, psychological, and social. The impact can be devastating. Some issues are increased falls, choking, trouble dressing, cooking, psychological distress, shame and embarrassment, and being shunned by employers, coworkers and even by friends. Treating this condition is critical for multiple reasons. Improving the quality of life certainly is one of the top reasons for offering optimized treatment to our patients.
How does tardive dyskinesia differ from drug-induced Parkinsonism (DIP), and why is it important for clinicians to know the difference?
There are considerable differences. The time of onset is earlier with (DIP) and TD typically occurs much later. Also, DIP is a hypokinetic disorder and TD is a hyperkinetic disorder. DIP tends to have rhythmic tremors while the movements in TD are nonrhythmic, more dyskinetic. And, the muscles and tendons in DIP patients show more stiffness, and perhaps even cogwheeling rigidity, whereas in TD there is no such challenge. All of these factors can help distinguish TD from DIP, which is a clinical necessity in order to make the right treatment decision(s).
How does benztropine affect the risk of developing tardive dyskinesia?
Benztropine is an anticholinergic and it has a definitive role to play in the treatment of DIP, but its use is complicated in TD patients. Besides the obvious problems associated with chronic use of anticholinergics—sedation, fatigue, decreased concentration, enhanced risk of dementia, weight gain, etc.—there is now growing evidence that these medications are often associated with increased odds of ultimately developing TD. As a result, the current guidelines recommend not using anticholinergics for the treatment of TD.
What has recent research found regarding the long-term safety of VMAT2 inhibitors?
The news is good regarding the long-term use of both of the FDA-approved VMAT2 inhibitors. Both medications have now demonstrated, in open-label studies, ongoing improvement, no emergence of new side-effects, and persistence of benefit. In fact, with both treatment options, the long-term studies demonstrate an increasing degree of reduction in abnormal movements with the passage of time. Taken collectively, these long-term studies with the two VMAT2 inhibitors offer reassurance to clinicians that long-term use is…